Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 84, NWS Pueblo, CO

July 17, 2009Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2009, 7:33 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 7:33 PM MDT (01:33 UTC)
Expired
Jul 17, 2009, 8:30 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:42 PM MDTHAIL 113 E Kim, COHAILED FROM 742 PM TO 750 PM.
Jul 17, 7:45 PM MDTHAIL 1.7513 E Kim, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:53 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 180133
SVRPUB
COC009-071-180230-
/O.NEW.KPUB.SV.W.0084.090718T0133Z-090718T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
733 PM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 830 PM MDT...

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF PRITCHETT...OR ABOUT 27 MILES WEST OF SPRINGFIELD...
  AND WAS MOVING TOWARD THE SOUTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIM.
  OPEN COUNTRY OF SOUTHWEST BACA AND SOUTHEAST LAS ANIMAS COUNTY.

THERE HAS BEEN A HISTORY OF VERY LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS
THUNDERSTORM COULD FURTHER INTENSIFY AND PRODUCE A TORNADO WITH
LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3700 10376 3752 10329 3743 10281 3699 10289
      3698 10369
TIME...MOT...LOC 0132Z 015DEG 30KT 3739 10311

$$
4 follow-up statements
000 
WWUS55 KPUB 180150
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
750 PM MDT FRI JUL 17 2009

COC009-071-180230-
/O.CON.KPUB.SV.W.0084.000000T0000Z-090718T0230Z/
BACA CO-LAS ANIMAS CO-
750 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 11 MILES EAST OF KIM...OR 31 MILES WEST OF SPRINGFIELD...AND
WAS MOVING TOWARD THE SOUTH AT 35 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF SOUTHEASTERN LAS ANIMAS 
COUNTY...INCLUDING KIM. 

AT 745 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW GOLF BALL 
SIZE HAIL 13 MILES EAST OF KIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3700 10376 3741 10338 3732 10283 3699 10289
      3698 10369
TIME...MOT...LOC 0150Z 015DEG 30KT 3724 10316

$$
000 
WWUS55 KPUB 180200
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
800 PM MDT FRI JUL 17 2009

COC009-071-180230-
/O.CON.KPUB.SV.W.0084.000000T0000Z-090718T0230Z/
BACA CO-LAS ANIMAS CO-
800 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 12 MILES EAST OF KIM...OR 33 MILES SOUTHWEST OF
SPRINGFIELD...AND WAS MOVING TOWARD THE SOUTH AT 30 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF SOUTHEASTERN LAS ANIMAS
COUNTY.

AT 742 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE 
HAIL 13 MILES EAST OF KIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3700 10376 3731 10348 3725 10285 3699 10289
      3698 10369
TIME...MOT...LOC 0200Z 009DEG 26KT 3719 10316

$$
000 
WWUS55 KPUB 180207
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
807 PM MDT FRI JUL 17 2009

COC009-071-180230-
/O.CON.KPUB.SV.W.0084.000000T0000Z-090718T0230Z/
BACA CO-LAS ANIMAS CO-
807 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED OVER EXTREME SOUTHEASTERN LAS ANIMAS COUNTY...OR 36 MILES
SOUTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE SOUTH AT 30 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF SOUTHEASTERN LAS ANIMAS 
AND SOUTHWESTERN COUNTIES...SOUTH OF HIGHWAY 160.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

&&

LAT...LON 3700 10376 3722 10350 3722 10286 3699 10289
      3698 10369
TIME...MOT...LOC 0207Z 009DEG 26KT 3713 10317

$$
000 
WWUS55 KPUB 180221
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
821 PM MDT FRI JUL 17 2009

COC009-071-180231-
/O.EXP.KPUB.SV.W.0084.000000T0000Z-090718T0230Z/
BACA CO-LAS ANIMAS CO-
821 PM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS AND
SOUTHWESTERN BACA COUNTIES EXPIRES AT 830 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR
SOUTHEAST COLORADO.

LAT...LON 3700 10376 3722 10350 3722 10286 3699 10289
      3698 10369
TIME...MOT...LOC 0221Z 009DEG 26KT 3703 10319

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT FRI JUL 17 2009

.SHORT TERM...

(TONIGHT AND SATURDAY)

...MAIN CONCERN IS SVR THREAT LATE TODAY AND TOMORROW...

CURRENTLY A SFC TROUGH AXIS EXTENDS FROM ROUGHLY SYDNEY TO LIMON TO
KIM. W OF THE BOUNDARY WINDS ARE NE AND E OF THE BDRY IS SE. DWPTS
TO THE W ARE IN THE 40S AND 50S WITH 50S AND 60S TO THE EAST.
INSTABILITY WAS INCREASING TO OVER 1.0 TO 1.5K J/KG AND SHEAR WAS
50-60 KNOTS. RUC HODOGRAPHS WERE EITHER CYCLONICALLY CURVED OR
STRATIGHT LINE. HODOGRAPHS WERE A BIT ANTICYCLONICALLY CURVED OVER
THE FAR E PLAINS.

LATE TODAY AND TONIGHT...BIG HAIL IS THE NUMBER ONE THREAT TODAY
GIVEN THE HODOGRAPH SHAPES....ESPECIALLY OVER THE W 2/3RDS OF THE
PLAINS. OVER THE FAR E PLAINS HODOGRAPHS ARE MORE CONDUCIVE TO RIGHT
MOVG STORMS. WE ALREADY HAVE WATCHES TO THE N AND NE...AND EXPECT A
BOX OVER THE PLAINS REGION BY LATE THIS AFTERNOON. WILL HAVE TO
WATCH LLVL MSTR FOR W EXTENT OF SVR.

TOMORROW...SIMULATIONS SHOW BEST CAPES ALONG I-25 CORRIDOR SO
ANTICIPATE BEST CHANCE OF STRONGER STORMS ALONG E FACING SLOPES/ADJ
I-25 CORRIDOR. NO WELL DEFINED SHORT WAVE NOTED TOMORROW...BUT SHEAR
WILL ONCE AGAIN BE IN THE 40-50KNT RANGE.

.LONG TERM...

(SATURDAY NIGHT - FRIDAY)

WEATHER PATTERN WILL CONTINUE TO BE ACTIVE OVER THE EASTERN PLAINS
IN THE EXTENDED PERIOD. UPPER LEVEL RIDGE AXIS WILL REMAIN CENTERED
OVER THE SOUTHWESTERN U.S. WITH EASTERN PORTION OF OUR CWA IN
NORTHWEST FLOW ALOFT.

ON SUNDAY...SOUTHERLY SURFACE WINDS ON THE FAR EASTERN PLAINS ARE
EXPECTED AS LEE TROF DEVELOPS IN EASTERN COLORADO. BEST LOW LEVEL
MOISTURE WILL BE IN THE FAR EAST...WITH MUCH DRIER CONDITIONS
EXPECTED ELSEWHERE. KEPT CHANCE POPS IN THE FAR EAST DURING THE
AFTERNOON AND EVENING HOURS. WEAK DISTURBANCE DEPICTED BY GFS
EXPECTED TO MOVE THROUGH WESTERN KS...SO BEST DYNAMICS OFF TO THE
EAST OF THE CWA. TEMPERATURES WARM INTO THE UPPER 80S AND 90S AT THE
LOWER ELEVATIONS.

MONDAY...UPPER LEVEL LOW MOVES EAST THROUGH CANADA WITH RIDGE
BECOMING SOMEWHAT FLATTENED. SURFACE COOL FRONT PROGGED TO MOVE
THROUGH THE AREA DURING THE AFTERNOON. TIMING OF THIS FRONT WILL
CERTAINLY IMPACT TEMEPRATURES AND THUNDERSTORM CHANCES.
CURRENTLY...THE FRONT LOOKS A BIT EARLY IN THE DAY...SO ATMOSPHERE
MAY NOT HAVE ENOUGH TIME TO DESTABILIZE. LATER SHIFTS WILL HAVE TO
REFINE THE TIMING OF THE FRONT AND THE POPS.

TUESDAY...RIDGE AXIS REBUILDS OVER THE WESTERN PORTION OF THE U.S.
KEEPING CWA IN NORTHWEST FLOW ALOFT. MODELS ARE INDICATING A DEEPER
EASTERLY UPSLOPE FLOW ON THE PLAINS WITH MOISTURE POOLING ALONG THE
MOUNTAINS. THIS SET UP LOOKS A BIT BETTER FOR CONVECTION AND HAVE
BUMPED UP POPS SOME TO ACCOUNT FOR THIS POTENTIAL. HOWEVER...NO
DISCERNIBLE SHORTWAVE IN EITHER GFS OR ECMWF TO AID IN CONVECTIVE
DEVELOPMENT. KEPT BEST POPS CONFINED TO THE FRONT RANGE AND PLAINS.
ADDITIONAL MODEL RUNS AGAIN MAY HELP DIAGNOSE POTENTIAL FOR SEVERE
WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER LEVEL RIDGE AXIS
SHIFTING EASTWARD WITH TIME. EXPECT WARMING TEMPS AND FEWER LATE DAY
THUNDERSTORMS SHOULD THE RIDGE AXIS BECOME CENTERED OVER THE CENTRAL
ROCKIES. STILL CANNOT RULE OUT A STRAY LATE DAY THUNDERSTORM OVER
THE MOUNTAINS AND PLAINS. STARK

&&

.AVIATION...

VFR CONDITIONS WILL PREDOMINATE TAF SITES NEXT 24H. CANT
RULE OUT A STRONG TSRA LATER TODAY AND TOMORROW AFTERNOON AT KPUB OR
KCOS...BUT THIS WILL BE DEPENDENT ON HOW FAR W THE LLVL MSTR GETS.
FOR TODAY...IT APPEARS BEST THREAT WILL BE FARTHER EAST W OF I-25.
TOMORROW WILL BE A BETTER CHANCE OF STRONGER THUNDER AT KCOS AND
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/40
Hazardous weather outlook, Jul 17, 10:57 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1057 AM MDT FRI JUL 17 2009

COZ058>089-093>099-181400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1057 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER THE EASTERN PLAINS
THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE
CAPABLE OF HAIL IN EXCESS OF 2 INCHES IN DIAMETER...WIND GUSTS
EXCEEDING 70 MPH AND ISOLATED TORNADOES.

A STRONG DISTURBANCE WAS MOVING SOUTH ACROSS THE HIGH PLAINS LATE
THIS MORNING. THIS DISTURBANCE...COMBINED WITH SUFFICIENT
INSTABILITY AND WIND SHEAR WILL ALLOW FOR A FEW SIGNIFICANT
SUPERCELL THUNDERSTORMS TO MOVE SOUTH ACROSS THE FAR EASTERN
PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE EASTERN
PLAINS EAST OF THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH THE PERIOD...WITH THE MOST NUMEROUS
STORMS EXPECTED ACROSS THE EASTERN MOUNTAINS AND PLAINS. THE MAIN
THREATS FROM MOST STORMS WILL BE LIGHTNING AND WIND GUSTS TO
AROUND 45 MPH. HOWEVER...A FEW STORMS ACROSS THE EASTERN PLAINS
COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL MAY ALSO POSSIBLE
WITH A FEW STORMS...ESPECIALLY ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

34/34

In the hours before

Local storm report, Jul 17, 5:40 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 NNE CHIVINGTON        38.49N 102.49W
07/17/2009  M0.75 INCH       KIOWA              CO   TRAINED SPOTTER

0538 PM     HAIL             EADS                    38.48N 102.78W
07/17/2009  M1.75 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 5:56 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
556 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NE SWEETWATER RESERVO 38.37N 102.73W
07/17/2009  M1.00 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 17, 6:00 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             WILEY                   38.16N 102.72W
07/17/2009  M1.00 INCH       PROWERS            CO   LAW ENFORCEMENT

&&

KT
Local storm report, Jul 17, 6:18 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 SE MCCLAVE            38.11N 102.82W
07/17/2009  M2.75 INCH       BENT               CO   TRAINED SPOTTER

&&

KT
Local storm report, Jul 17, 6:41 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE MCCLAVE            38.10N 102.81W
07/17/2009  M1.75 INCH       BENT               CO   TRAINED SPOTTER

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:13 PM MDTTornado WarningPUBBent, Prowers53 min
Jul 17, 6:41 PM MDTTornado WarningPUBBaca, Bent, Las Animas64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.